U.S. doctors online nowAsk doctors free
DE
A 24-year-old male asked:

I took some tums (calcium carbonate) for stomach acid, but instead it gives me gas and stomach ache, why would it cause the two?

2 doctor answers4 doctors weighed in
Dr. Arthur Sands
Family Medicine 51 years experience
May not be acid: The differential causes of abdominal pain are multiple - you are self diagnosing stomach acid - ? Other causes such as heart disease, esophageal spasm, or maybe Tums (calcium carbonate) aren't adequate to control the acid if that is the cause. Try otc Omeprazole 20mg am and pm - if this relieves the symptoms then stomach acid is a likely diagnosis. Would recommend a visit to your primary care physician at any rate.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. James Ferguson
Pediatrics 48 years experience
It doesn't: This is a simple antacid and calcium in a form that is easily absorbed & used in your bones. It doesn't cause gas or a stomach ache. You likely have an unrelated problem that Tums does not treat. Tums is sometimes taken as a simple calcium supplement.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jan 30, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.